Roxicet and Constipation
If you are taking Roxicet, you will probably experience some degree of constipation. This constipation does not get better with time, as the body never adjusts to the effects of Roxicet that cause constipation. If you are taking Roxicet and constipation becomes a problem, be sure to talk to your healthcare provider; a laxative will likely be recommended.
Does Roxicet Cause Constipation?Roxicet™ (oxycodone/APAP) is a prescription pain medication. One of the active ingredients in Roxicet is oxycodone hydrochloride, an opiate narcotic. Oxycodone is very likely to cause constipation. While you might be able to avoid this side effect if you take Roxicet for just a few days (or if you only take it occasionally), most people who take the drug will develop some degree of constipation. Sometimes, constipation due to Roxicet can be quite severe and even dangerous.
Will It Go Away?As long as you keep taking Roxicet, constipation will not go away on its own. The body never adjusts or adapts to the effects of Roxicet that cause constipation. In fact, someone who has been using Roxicet for years is just as likely to have constipation due to the drug as someone who just started taking it. Without an appropriate treatment, you can expect your constipation to get worse (or at least stay the same); it should not be expected to improve unless you stop taking Roxicet.
Treating and Preventing Constipation From RoxicetAlthough non-drug treatments for constipation (such as exercise, fiber, and water) may help a little, most healthcare providers agree that a laxative is usually necessary to prevent and treat constipation due to narcotics. Although stool softeners, such as docusate (Colace® and others), may provide some relief, stimulant laxatives are often necessary. Ask your healthcare provider or pharmacist to recommend a laxative that is best for your situation (don't forget to mention that you are taking Roxicet). A combination stimulant laxative plus a stool softener (such as Peri-colace® or Senokot-S®) is often a good choice.
Constipation is a predictable, expected side effect of Roxicet. It is so predictable that many healthcare providers recommend that people who take Roxicet also take a laxative before any problems occur. Contact your healthcare provider right away if your constipation becomes severe or does not respond to laxatives.